| Model Number |
BL3170 |
| Medical Device Problem Code |
Particulates (1451)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Insufficient Information (4580)
| Date of Event |
12/04/2024
Type of Reportable Event
Malfunction
Event or Problem Description
The user facility in france reported that three handpieces were used in a cataract surgery that resulted in residues of 5 metal fragments in the patient's eye.The patient was prescribed prophylactic antibiotic.The incision was not enlarged.There was no immediate complications to the patient.This report is for the third handpiece.
Additional Manufacturer Narrative
The product has not been returned.The serial number was not provided, therefore a device history record review cannot be performed.The investigation is ongoing.Report 3 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00167.
Event or Problem Description
Additional information received, to the customers knowledge the particles have not been removed from the patients eye.
Additional Manufacturer Narrative
Device evaluation: one bl3170 handpiece, serial number (b)(6) was returned in an unknown sterilization pouch.Visual inspection of the handpiece found that the nose and transducer horn were damaged as they were dented and marred and had material missing.The lemo connector strain relief was separated from the cable jacket creating a pathway for moisture ingress.Further inspection found what looked like a metallic sliver stuck in the threads of the handpiece handle.The metallic-looking sliver was approximately 806 microns long by 209 microns wide.A filter test was performed by running water through the irrigation tube out onto a 0.45-micron filter.The water was then vacuumed off through the filter in an attempt to trap any possible particles.Microscopic examination of the filter found many, small metallic-like particles all over the filter.One particle was approximately 83 microns long by 44 microns wide and another was approximately 248 microns long by 54 microns wide.There were many dark colored, and shiny particles that were too numerous to count.A functional test was performed using a stellaris system.The handpiece data displayed tune count 130, on-time (b)(4) and average power 0.The handpiece tuned, primed, and displayed good ultrasound function.However, the handpiece did not pass visual inspection due to the damaged nose area.The cause of the damage cannot be determined.The device history was reviewed and found to meet manufacturing specification.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.Report 3 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00167.
Additional Manufacturer Narrative
Correction: d4 udi number.
Additional Manufacturer Narrative
The sample was analyzed using an energy-dispersive spectrometer (eds) equipped scanning electron microscope (sem).Eds analysis indicated that the sample consists primarily of copper and zinc.Lesser concentrations of carbon, lead, nickel, oxygen, chromium, iron, and titanium were also detected.This composition is similar to that of brass.The handpiece's materials do not contain brass.Therefore, it is highly unlikely that the particulates came from the handpiece.Other potential root causes (i.E., maintenance, handling).The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.Report 3 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00167.
Event or Problem Description
The male patient born in 1953, saw the surgeon for a consultation on (b)(6) 2025.The patient still has metal microparticles on the iris without any inflammatory reaction.No inflammatory reaction has been observed in the vitreous body either.No further information provided.
Additional Manufacturer Narrative
B5 additional information: patient outcome information.Report 3 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00167.
Additional Manufacturer Narrative
Correction: h6 health effect clinical code 1.